NEW HAVEN, Conn. — Officials in New Haven are warning about the dangers of synthetic marijuana following a rash of overdoses.

Police say they’ve seen more than a dozen overdoses related to use of the drug K2 or “spice” last week, at least 7 of which happened on Thursday alone.

James Thomas, an outreach minister at Trinity Church on the Green, told NBC Connecticut that K2 is relatively cheap and easy to procure, making it more popular than crack cocaine in the city.

It’s not clear how many of the recent overdoses were fatal, but officials warn K2, which is usually smoked, can be laced with deadlier drugs.

New Haven issued a public health alert last month about the dangers of K2. Officials say it can cause cardiac arrest, breathing difficulty and other health problems.

Author photo
The AP is one of the largest and most trusted sources of independent newsgathering. AP is neither privately owned nor government-funded; instead, as a not-for-profit news cooperative owned by its American newspaper and broadcast members, it can maintain its single-minded focus on newsgathering and its commitment to the highest standards of objective, accurate journalism.